Arizona, 2014

Flash Flood and Hail in Arizona, September 26, 2014

September 26, 2014 · NWS TWC · 4 events in 2 counties and zones

A deep trough of low pressure was located off of the northern California coastline with ridge axis extending from Arizona northeastward into Minnesota. A weak disturbance near the base of the trough moved across southeast Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A deep trough of low pressure was located off of the northern California coastline with ridge axis extending from Arizona northeastward into Minnesota. A weak disturbance near the base of the trough moved across southeast Arizona. Ample moisture was available with a precipitable water of 1.53 from the morning KTWC sounding, and moderate instability with a lifted index of -5 and surface-based CAPE close to 2000 J/kg. Severe thunderstorms with heavy rain resulted in a range of storm reports including a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 26, 9:10 AM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Sep 26, 9:10 AM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
910 AM MST FRI SEP 26 2014

.SYNOPSIS...THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL INCREASE
THROUGH SATURDAY AS A FRONT APPROACHES THE AREA FROM THE NORTHWEST.
THERE IS AN INCREASED RISK FOR STRONGER AND WETTER STORMS ON
SATURDAY. DRIER AND COOLER NEXT WEEK AS THE MONSOON SEASON COMES TO
A CLOSE.

&&

.DISCUSSION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WERE
ONGOING ACROSS SRN GRAHAM/NRN COCHISE COUNTIES AT THIS TIME.
MEANWHILE...MOSTLY SUNNY SKIES WERE ACROSS WRN/CENTRAL PIMA COUNTY
WITH PARTLY CLOUDY TO MOSTLY CLOUDY SKIES ELSEWHERE. AMPLE MOISTURE
WAS ACROSS SE AZ WITH DEWPOINTS VALID 16Z GENERALLY IN THE LOWER-
MID 60S F. 26/12Z KTWC SOUNDING PRECIP WATER VALUE WAS 1.53 INCHES...
NEARLY ONE QUARTER OF AN INCH HIGHER VERSUS 24 HOURS AGO. THE
ENVIRONMENT WAS MODERATELY UNSTABLE...WITH LIFTED INDEX OF MINUS 5
AND UNMODIFIED SBCAPE OF 1830 J/KG. MID-LEVEL STEERING FLOW WILL
FAVOR GENERALLY SWWD STORM MOTIONS. 26/12Z UPPER AIR PLOTS DEPICTED
DEEP TROUGH ADJACENT THE WEST COAST...AND RIDGE AXIS EXTENDED FROM
SRN AZ NEWD INTO THE UPPER MISSISSIPPI RIVER VALLEY.

26/13Z RUC HRRR AND 26/12Z UNIV OF AZ WRF-NAM WERE SIMILAR WITH
DEPICTING A GENERAL DECREASE IN SHOWERS/TSTMS ACROSS ERN SECTIONS
DURING THE NEXT SEVERAL HOURS. HOWEVER...THESE SOLUTIONS WERE
SIMILAR WITH DEVELOPING FAIRLY STRONG SHOWERS/TSTMS TO OCCUR MOSTLY
WEST TO SOUTH OF TUCSON EARLY THIS AFTERNOON. THE RUC HRRR THEN
FAVORS WRN/CENTRAL PIMA COUNTY AS WELL AS GREENLEE COUNTY FOR
SHOWERS/TSTMS LATER THIS AFTERNOON AND THIS EVENING. THE INHERITED
POPS SEEM REASONABLE...ALTHOUGH MAY INCREASE VALUES ESPECIALLY
ACROSS WRN SECTIONS THIS AFTERNOON. A GENERAL DECREASE IN COVERAGE
OF SHOWERS/TSTMS SHOULD THEN OCCUR TONIGHT.

THE FOCUS OF ATTENTION THEN SHIFTS TOWARD THE UPPER TROUGH/CLOSED
LOW PROGGED TO MOVE EWD INTO THE GREAT BASIN/SWRN CONUS SAT. AMPLE
MOISTURE IN COMBINATION WITH INCREASING DIFFLUENCE ALOFT SHOULD
SCATTERED TO NUMEROUS SHOWERS/TSTMS ESPECIALLY SAT AFTERNOON/EVENING.
THE POTENTIAL FOR MORE WIDESPREAD SEVERE TSTMS WILL EXIST MAINLY
NORTH OF TUCSON. THE CLOSED UPPER LOW IS PROGGED TO REMAIN QUASI-
STATIONARY OVER NEVADA SAT NIGHT-SUN. THERE IS A CHANCE OF SHOWERS/
TSTMS ACROSS ERN SECTIONS SUN...AND A SLIGHT CHANCE OF SHOWERS/TSTMS
FOR THE TUCSON METRO AREA. DRY CONDITIONS WILL PREVAIL SUN ACROSS
WRN PIMA COUNTY.

THE UPPER LOW IS PROGGED TO OPEN SUN NIGHT AND EJECT EWD INTO THE
NRN ROCKIES MON. THE BULK OF SHOWERS/TSTMS WILL TAPER FROM WEST TO
EAST SUN NIGHT FOLLOWED BY A SLIGHT CHANCE OF SHOWERS/TSTMS MAINLY
NEAR THE MOUNTAINS OF GREENLEE/GRAHAM/COCHISE COUNTIES MON. DRY
CONDITIONS WILL THEN PREVAIL MON NIGHT-THUR UNDER WLY/NWLY FLOW
ALOFT.

HIGH TEMPS THIS AFTERNOON WILL BE NEARLY 2-5 DEGS F COOLER VERSUS
THUR. A COOLING TREND WILL THEN OCCUR THIS WEEKEND FOLLOWED BY
WARMER DAYTIME TEMPS BY THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...VALID THRU 27/12Z.
FEW-SCT CLOUDS AT 8-12K FT AGL THRU 26/19Z...MAINLY EAST OF A KFHU
TO KSAD LINE...OTHERWISE SKC CONDITIONS. SCT-BKN CLOUDS AT 6-10K FT
AGL DEVELOPING AFT 26/19Z AND PERSISTING TIL 27/05Z. DECREASING
CLOUDS EXPECTED AFT 27/05Z. ISOLATED TO SCATTERED SHRA/TSRA AFT
26/20Z...MAINLY IN THE HIGHER TERRAIN NORTHEAST OF KTUS...AND ALSO
SOUTH/SOUTHWEST OF KTUS. THE BULK OF THESE SHOWERS/THUNDERSTORMS
WILL END AROUND 27/04Z FOLLOWED BY ISOLATED -SHRA/-TSRA LATE
TONIGHT/SATURDAY MORNING. MORE NUMEROUS SHRA/TSRA COVERAGE IS THEN
EXPECTED SATURDAY AFTERNOON/EVENING. WIND GUSTS TO NEAR 45 KTS
POSSIBLE WITH THE STRONGER THUNDERSTORMS. OTHERWISE...SURFACE WIND
GENERALLY LESS THAN 10 KTS THRU 27/12Z. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...THERE WILL BE INCREASING CHANCES OF SHOWERS AND
THUNDERSTORMS TODAY AND SATURDAY ACROSS ALL OF SOUTHEAST ARIZONA...
WITH LINGERING PRECIPITATION CHANCES OVER THE EASTERN HALF OF THE
FORECAST AREA ON SUNDAY. MUCH DRIER CONDITIONS ARE THEN EXPECTED
NEXT WEEK AS THE 2014 MONSOON SEASON COMES TO AN END. THE STRONGER
THUNDERSTORMS MAY PRODUCE SOME GUSTY OUTFLOW WINDS. OTHERWISE...
20-FOOT WINDS WILL BE LESS THAN 15 MPH TODAY...AND SOUTHWEST AT 10
TO 20 MPH SATURDAY AND SUNDAY AFTERNOON.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 26, 11:31 AM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1131 AM MST FRI SEP 26 2014

AZZ502-261900-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
1131 AM MST FRI SEP 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL NOON
MST...

AT 1124 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTH OF SELLS. THIS STORM WAS NEARLY
STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SANTA ROSA RANCH AND SIL
NAGGIA.

LAT...LON 3196 11178 3207 11204 3224 11187 3217 11163
TIME...MOT...LOC 1829Z 180DEG 0KT 3210 11181

RH
Special weather statement, Sep 26, 12:14 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1214 PM MST FRI SEP 26 2014

AZZ502-261945-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
1214 PM MST FRI SEP 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PINAL AND NORTHERN
PIMA COUNTIES UNTIL 1245 PM MST...

AT 1206 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG GROUP OF THUNDERSTORMS 9 MILES NORTHWEST OF SANTA ROSA...OR
39 MILES SOUTHWEST OF CASA GRANDE.  THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND LOCALIZED FLOODING.

AREAS AFFECTED BY THIS STORM INCLUDE...SANTA ROSA...ANEGAM...SAN
LUIS...NORTH KOMELIK...KOHATK AND AK CHIN.

LAT...LON 3220 11228 3251 11228 3252 11221 3262 11221
      3263 11197 3222 11187
TIME...MOT...LOC 1913Z 289DEG 1KT 3244 11213

RH
Special weather statement, Sep 26, 12:17 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1217 PM MST FRI SEP 26 2014

AZZ502>505-515-261945-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-SOUTH CENTRAL PINAL
COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-TOHONO O'ODHAM
NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS
INCLUDING NOGALES AZ-
1217 PM MST FRI SEP 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL AND CENTRAL PIMA
COUNTIES UNTIL 1245 PM MST...

AT 1212 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF
AVRA VALLEY TO 10 MILES SOUTHEAST OF KITT PEAK.  THESE STORMS WERE
NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND LOCALIZED FLOODING.

AREAS AFFECTED BY THESE STORMS INCLUDE...SILVER BELL.

LAT...LON 3256 11141 3183 11131 3178 11159 3256 11169
TIME...MOT...LOC 1916Z 265DEG 2KT 3246 11153 3186 11146

RH
Special weather statement, Sep 26, 1:17 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
117 PM MST FRI SEP 26 2014

AZZ503-504-513-262045-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
117 PM MST FRI SEP 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTHERN
SANTA CRUZ COUNTIES UNTIL 145 PM MST...

AT 106 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR GREEN VALLEY...THESE STORMS
WERE NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND LOCALIZED FLOODING.

AREAS AFFECTED BY THIS STORM INCLUDE...MADERA CANYON...ARIVACA
JUNCTION AND AMADO.

LAT...LON 3167 11116 3192 11119 3194 11082 3168 11079
TIME...MOT...LOC 2015Z 038DEG 2KT 3181 11097

RH

The radar

The Tucson radar (KEMX), 40 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 funnel cloud, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Pima

When
September 26, 1:20 PM MST to 1:27 PM MST
Where
Pima County, 4.48 mi SW of Continental
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.810, -111.040

One inch diameter hail was reported south of Green Valley.

Funnel Cloud, Santa Cruz

When
September 26, 1:25 PM MST to 1:35 PM MST
Where
Santa Cruz County, 1.37 mi WSW of (Ols) Nogales Intl Arpt
Reported by
Public
Coordinates
31.410, -110.870

A severe thunderstorm south of Patagonia produced a brief funnel cloud. Multiple reports and pictures were received both from the public and broadcast media.

Thunderstorm Wind, Santa Cruz

When
September 26, 1:33 PM MST
Where
Santa Cruz County, 0.91 mi NW of (Ols) Nogales Intl Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.430, -110.860

KOLS ASOS recorded a severe wind gust of 59 mph.

Flash Flood, Santa Cruz

When
September 26, 2:09 PM MST to 3:00 PM MST
Where
Santa Cruz County, 4.28 mi W of Rio Rico to 5.35 mi E of Rio Rico
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.498, -111.053

Thunderstorms in the area of Rio Rico caused the overflowing of several washes which rendered parts of Pendleton Drive impassable.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542871, 542869, 542870, 542872.